When people are poisoned by certain plants or overdose on antihistamines or anti-psychotics an antidote must be given to counter the symptoms that may arise as a result.
A new PA Hospital (PAH) study will aim to characterise the clinical features and management of anticholinergic delirium presentations and compare the toxicity of differing causative agents, to provide patients with the best health outcomes.
Led by PAH toxicology department’s Benjamin Learmont, the study will examine the effectiveness of antidotes, primarily on the symptom of delirium that patients often present to the emergency department (ED) with when having overdosed on these medications or been poisoned by ingesting the wrong type of plant.
“Within toxicology, we look after anyone who presents with a poisoning, and this is one type of toxidrome. It’s a type of poisoning that patients can get after taking certain types of medications, there's a few common ones, some that you can get over the counter that cause these types of effects,” Benjamin said.
“Most commonly, antihistamines, and a few of your anti-psychotics and even some plants. They lead to a type of toxicity, which is characterized by a few different clinical features, being an increased heart rate, dry skin, and it also effects your bladder. These patients can get a very full bladder and then we need to intervene and put a catheter in to drain it.
Clinical Nurse Consultant and toxicology researcher Benjamin Learmont.
“The feature that's often the most difficult, especially from a nursing perspective to manage is when they develop a delirium and it's quite a profound agitated delirium at times where people will just be plucking at things in the air or hallucinating that they're on the phone or smoking cigarettes and mumbling. You can't actually reorientate them or redirect them, it’s like the lights are on, but no one's home.
“There are some antidotes that are 100% effective at reversing these features, especially the delirium. They work amazingly well. What I'm trying to do is look at patients that present with this toxidrome and get a delirium, and find out is it different for different medications and then within that is it different for the different doses they take.
“It may help us as clinicians to predict if they are likely to develop a delirium and how long with the duration of the delirium may last. That way in the future, for instance, we may get someone that comes in after taking Phenergan and they've taken two grams, from the data that we've got this would suggest that they're going to have a 24 hours of delirium so they may need to stay in hospital longer than we initially thought.
“Additionally we want to know if they do get a delirium, are they managed okay with just one antidote or do they need this one as well as a longer acting form of that medication as well. We are trying to characterize the profile of those different agents and doses.”
The clinical nurse consultant said the majority of the cases his retrospective data study will eventually benefit will be people who may be struggling with their mental health and have deliberately overdosed.
“A lot of the times with these cases it’s unfortunately a self-poisoning, some can be from accidental exposure to plants and other agents,” he said.
“There was a string of cases recently where there were some botanicals that got mixed in with spinach leaves, and they made it onto the shelves and then there was a bunch of patients that actually ended up in hospital after accidentally ingesting those.
“Those ones are accidental, but usually we see patients who have presented to ED after taking the tablets, it’s a deliberate self-poisoning by someone that is struggling.”
Benjamin said he is incredibly grateful to the PA Research Foundation’s supporters for helping him get his study off the ground.
“This funding is just massive for me because, I’m pretty busy as it is with study and work. I was initially planning on having to do this over many, many hours' worth of work in my own time but thanks to Foundation I'm able to concentrate on it as well as then use one of the research assistants that we have here and employ her to help me go through that data,” he said.
“It's just a massive weight of my shoulders and I'll be able to apply myself more clinically to help patients, as well as on other projects. This would have taken me years to get through on my own, whereas now I'm looking at having all of this data extracted within the next few months, it’s really pushed this project along.”
You can donate to emergency medicine research by making the PA Foundation your place to give here.